Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 104, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 23, 2011, 4:04 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2011, 4:04 PM MST (23:04 UTC)
- Expired
- Aug 23, 2011, 4:30 PM MST
- In force
- 26 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Cochise County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 4:08 PM MST | TSTM WND GST 65 | 3 Ene Canelo, AZ | |
| Aug 23, 4:25 PM MST | TSTM WND DMG | 3 Ene Canelo, AZ | ROOF RIPPED OFF BARN IN CANELO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 2482 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
797
WUUS55 KTWC 232304
SVRTWC
AZC003-023-232330-
/O.NEW.KTWC.SV.W.0104.110823T2304Z-110823T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
404 PM MST TUE AUG 23 2011
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
SOUTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 430 PM MST
* AT 359 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR CANELO...OR 9 MILES WEST OF
SIERRA VISTA...AND MOVING WEST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELGIN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR
THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU.
&&
LAT...LON 3134 11058 3163 11059 3162 11049 3160 11038
3135 11034
TIME...MOT...LOC 2304Z 103DEG 7KT 3153 11046
$$
BF2 follow-up statements
570
WWUS55 KTWC 232323
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
423 PM MST TUE AUG 23 2011
AZC003-023-232330-
/O.CON.KTWC.SV.W.0104.000000T0000Z-110823T2330Z/
COCHISE AZ-SANTA CRUZ AZ-
423 PM MST TUE AUG 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR SOUTHEASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES...
AT 417 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CANELO...OR 12 MILES
WEST OF SIERRA VISTA...MOVING WEST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR
THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU.
&&
LAT...LON 3134 11058 3163 11059 3162 11049 3160 11038
3135 11034
TIME...MOT...LOC 2323Z 103DEG 7KT 3154 11050
$$
BF268
WWUS55 KTWC 232334
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
434 PM MST TUE AUG 23 2011
AZC003-023-232341-
/O.EXP.KTWC.SV.W.0104.000000T0000Z-110823T2330Z/
COCHISE AZ-SANTA CRUZ AZ-
434 PM MST TUE AUG 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA CRUZ AND
SOUTHWESTERN COCHISE COUNTIES HAS EXPIRED...
AT 430 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
LINE OF STRONG THUNDERSTORMS ACROSS FAR EASTERN SANTA CRUZ COUNTY.
THE LINE OF THUNDERSTORMS WAS MOVING TO THE WEST AT 10 MPH. ALTHOUGH
THESE THUNDERSTORMS HAVE WEAKENED...EXPECT WIND GUSTS TO AROUND 50
MPH THROUGH 500 PM MST. THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.
LAT...LON 3134 11058 3163 11059 3162 11049 3160 11038
3135 11034
TIME...MOT...LOC 2323Z 103DEG 7KT 3154 11050
$$
BFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:23 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 23, 2:23 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST TUE AUG 23 2011
.SYNOPSIS...EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS WEEK ALONG WITH HOTTER DAYTIME TEMPERATURES. SOME LOCATIONS MAY
APPROACH RECORD HIGHS AGAIN ON WEDNESDAY.
&&
.DISCUSSION...THIS MORNINGS KTWC UNMODIFIED SOUNDING SHOWED A PWAT
OF 1.38 INCHES...A LIFTED INDEX OF MINUS 8 AND A CAPE OF AROUND 3000
J/KG. MODIFYING THE SOUNDING USING T=105;TD=51 YIELDS A LIFTED INDEX
OF MINUS 4 AND A CAPE OF AROUND 940 J/KG IF LIFTING THE PARCEL FROM
THE SURFACE AND A MINUS 3 LIFTED INDEX AND A CAPE OF AROUND 640 IF
LIFTING THE PARCEL USING THE MEAN TEMP METHOD. WITH THAT SAID...THE
INHERITED POP FORECAST OF ISOLATED ACTIVITY FOR THE CENTRAL AND
EASTERN DESERTS/VALLEYS AND LOW END SCATTERED ACTIVITY FOR THE
MOUNTAIN TOPS LOOKS GOOD.
WATER VAPOR IMAGERY SHOWS HIGH PRESSURE CENTERED OVER NEW MEXICO
WITH A WEAK DISTURBANCE MOVING NORTHWEST ACROSS BAJA AND THE GULF OF
CALIFORNIA WITH IR SATELLITE IMAGERY AND RADAR MOSAIC SHOWING
CONVECTION OCCURRING OVER NORTHWEST SONORA MEXICO THAT IS ASSOCIATED
WITH THE REMNANTS OF AN MCV THAT IS CURRENTLY MOVING ACROSS THE
NORTHERN GULF OF CALIFORNIA. IN ADDITION...CONVECTION HAS ALSO
FORMED OVER THE WHITE MOUNTAINS OF EAST CENTRAL ARIZONA AND NEAR THE
CHIRICAHUA MOUNTAINS OF EAST CENTRAL COCHISE COUNTY WITH THE
ACTIVITY DRIFTING TO THE WEST OR WEST NORTHWEST.
THE MODELS KEEP THE HIGH IN THE GENERAL VICINITY OF THE ARIZONA/NEW
MEXICO BORDER THROUGH AT LEAST WEDNESDAY BEFORE IT SHIFTS SLIGHTLY
NORTH AND EAST AND ITS ORIENTATION IS MORE WEST TO EAST FROM THE
FOUR CORNERS TO NEAR THE TEXAS PANHANDLE. THIS WILL ALLOW MORE OF AN
EAST TO SOUTHEAST COMPONENT TO DEVELOP THAT WILL USHER IN HIGHER
MOISTURE ALONG WITH WEAK DISTURBANCES THAT WILL ROTATE AROUND THE
SOUTHERN PERIPHERY OF THE HIGH POSSIBLY ENHANCING ACTIVITY IN THE
PROCESS.
BY LATE THIS WEEKEND AND INTO EARLY NEXT WEEK THE HIGH GETS SHUNTED
TO THE SOUTH OVER PORTIONS OF THE DESERT SOUTHWEST IN RESPONSE TO A
FRONT MOVING THROUGH THE CENTER OF THE NATION. MOISTURE WILL REMAIN
IN PLACE ACROSS THE REGION TO JUSTIFY ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THE WEEKEND AND INTO NEXT WEEK.
HIGHS WILL GENERALLY BE 8 TO 10 DEGREES ABOVE NORMAL WEDNESDAY AND
THURSDAY AND 5 TO 7 DEGS ABOVE NORMAL FOR FRIDAY. THEREAFTER...HIGHS
WILL BE AROUND 3 TO 5 DEGS ABOVE NORMAL. LOWS WILL BE AROUND 6 TO 8
DEGS ABOVE NORMAL WEDNESDAY THROUGH FRIDAY...THEN 4 TO 6 DEGS ABOVE
NORMAL THEREAFTER.
&&
.AVIATION...SCT CLD BASES 12-15KFT AGL WITH SCT CIRRUS ABOVE. ISOLD
SHRA/TSRA MAINLY IN THE MTNS THROUGH AROUND 04Z WITH LOWER CEILINGS
NEAR TSRA. SFC WND MAINLY LESS THAN 10 KTS EXCEPT PK WND NEAR 45KTS
WITH A FEW TSRA. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...EXPECT ISOLATED THUNDERSTORMS TO CONTINUE WITH
HOTTER TEMPERATURES THIS WEEK. NORMAL DIURNAL WIND TRENDS WILL
OCCUR...EXCEPT STRONG AND GUSTY WINDS WILL PREVAIL NEAR
THUNDERSTORMS.
&&
.CLIMATE...VERY HOT TEMPERATURES FOR LATE AUGUST ARE EXPECTED THIS
WEEK AS HIGH PRESSURE ALOFT STRENGTHENS OVER THE AREA. THE TABLE
BELOW LISTS DAILY RECORD HIGH/YEAR FOR SELECTED SITES ACROSS SE AZ.
WEDNESDAY THURSDAY
8/24 RCRD 8/25 RCRD
HIGH/YEAR HIGH/YEAR
AJO 111/1985 109/2010
ORGAN PIPE 114/1985 111/1985
PICACHO PEAK 109/2010 111/2001
TUCSON 108/1985 106/2002
SAFFORD 104/1985 105/1953
WILLCOX 101/2010 101/2002
SIERRA VISTA 99/1985 97/2002
DOUGLAS 100/1994 100/2002
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM MST TODAY FOR AZZ501-502-505.
HEAT ADVISORY FROM 1 PM TO 7 PM MST WED FOR AZZ501-502-505.
WEATHER.GOV/TUCSONHazardous weather outlook, Aug 23, 11:58 AM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1158 AM MST TUE AUG 23 2011 AZZ510>515-241900- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1158 AM MST TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGH THIS EVENING BEFORE DISSIPATING AFTER SUNDOWN. MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND ISOLATED WIND GUSTS OF 40 TO 50 MPH ACCOMPANYING THE STRONGEST STORMS. KEEP IN MIND THAT EVEN MODERATE RAINFALL OVER RECENT BURN AREAS CAN RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE RISK FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ503-504-506>509-241900- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- 1158 AM MST TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY EVENING HOURS BEFORE DISSIPATING AFTER SUNDOWN. THE STRONGEST OF THESE STORMS MAY BE CAPABLE OF PRODUCING BRIEF PERIODS OF HEAVY RAINFALL AND WIND GUSTS RANGING 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE RISK FOR ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-505-241900- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- SOUTH CENTRAL PINAL COUNTY- 1158 AM MST TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM TODAY... ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM WEDNESDAY... .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FROM 1 PM MST TO 7 PM MST TODAY. TEMPERATURES ACROSS THE AREA WILL EXCEED 110 DEGREES IN MANY LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A HEAT ADVISORY IS IN EFFECT FROM 1 PM MST TO 7 PM MST WEDNESDAY. TEMPERATURES ACROSS THE AREA WILL EXCEED 110 DEGREES IN MANY LOCATIONS. TEMPERATURES SHOULD LOWER A FEW DEGREES THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:06 PM MST | Special Weather Statement | TWC | Graham | 24 min |
| Aug 22, 6:18 PM MST | Flash Flood Warning | TWC | Cochise | 110 min |
| Aug 23, 2:44 AM MST | Heat Advisory | TWC | Pima, Pinal | 40 hr |
| Aug 23, 2:30 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 30 min |
| Aug 23, 3:34 PM MST | Flash Flood Warning | TWC | Cochise | 86 min |
| Aug 23, 4:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 27 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.